Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
191 Doctors are Online

What causes abnormal period and erratic spotting?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5625 Questions
I have a regular 28 day cycle, with heavy bleeding and heavy cramping for 3-4 days. CD1 of my current cycle has historically started after CD28 from the previous cycle. The ovulation tracker is use estimated my window to be between CD10-CD17. I did have unprotected sex with my fiancé on CDs 14-15. Then my period "started" on CD28/new CD1, which I know can be normal. Here's what is concerning me. Aside from the noticeably lighter cramping, I typically experience very painful period cramps; there was little to no flow the first day, which is usually my heaviest. CD2, flow didn't increase but instead, there was dark mucus accompanied by a very, very light flow. By the morning of CD3 it had stopped and was turned very light brown spotting. On the night of CDs 3-4, we had sex again. On the morning of CD4 I started bleeding again but with the blood being old brown blood, I'm assuming left over from the shortened cycle. However, this lasted about a day and a half. By midday of CD5 I was no longer spotting at all but I did notice some clear/white discharge in the evening. Then on CD6 I noticed clear, kind of stretchy mucus but with hints of "new" blood, only after I wiped. My doc ordered an HCG test & it returned an HCG of 1.2mIU. All day today, CD7, I've had clear to slightly blood tinged, stringy discharge. This is not typical. I've also had a very dull pain in my lower abdomen. Nothing like period cramping, it's hard to explain. I do not have an STD, PCOS and am not overweight. My thyroid has been tested and is in the normal ranges. I am not on BC. Is it possible I am pregnant & have just tested too early or, is this a sign of something more malignant?
Posted Mon, 24 Mar 2014 in Women's Health
Answered by Dr. Aarti Abraham 1 hour later
Brief Answer: AS BELOW Detailed Answer: Hello Thanks for writing to us with your health concern. As you have had regular clockwork cycles, no , you have not tested too early, particularly as you did not use HPT, but B HCG blood estimations, which are quite sensitive and reliable. I think pregnancy can be reliably excluded in this case. Basically you have had an abnormal period and erratic spotting, this can happen once in a while, being completely harmless. Stress, anxiety, erratic sleeping or eating habits, even a recent flu or minor illness can cause this. Have your hormones been recently measured - TSH, LH, FSH, DHEAS, free testosterone ? THis would conclusively rule out PCOS or hypothyroidism. Also, a pelvic transvaginal ultrasound scan should be done. Sometimes, transient hormonal imbalances can lead to endometrial hyperplasia ( thickening of the uterine lining , and then it fails to shed off properly, leading to spotting and a scant period ). As there is no itching, pain or odour, the discharge would be normal, and not infectious in nature. I would ask you to wait and watch, as once in a while, your cycle could be replaced by a spotting and scant bleeding. IF the bleeding / spotting persists, or the same pattern recurs next month, please go for a pelvic scan and repeat blood work if not recent. All the best Please feel free to discuss further.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor